Hail, Ida
- When
- July 4, 4:45 PM CST
- Where
- Ida County, 3.45 mi S of Arthur
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.280, -95.350
A cluster of storms developed in the Tri-State late in the afternoon and continued into the early evening hours. Some of the storms produced severe-sized hail as they moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cluster of storms developed in the Tri-State late in the afternoon and continued into the early evening hours. Some of the storms produced severe-sized hail as they moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 3:28 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 428 PM CDT Tue Jul 4 2017 .SHORT TERM...(This evening through Wednesday) Issued at 428 PM CDT Tue Jul 4 2017 Relatively quiet weather has prevailed today, as the strong upper trough over the Central Plains inhibited most of the moisture inflow into the area. Visible satellite imagery shows Cu mid-level clouds developing this afternoon, ahead of a weak cold front currently over central SD. With weak dynamic forcing, moisture and capping, prevailing today, have lowered PoP chances and probability for this evening. HRRR, ESRL HRRR and the ARW are suggesting isolated thunderstorms developing along and east of Highway 71 through around 01Z in response of a weak boundary over eastern NE/western Iowa. Decided to go with isolated storms, and left 15 to 20 % across these areas. Tonight will remain mostly dry and warm, with southerly wind flow prevailing through Wednesday. A cold front will be moving across central SD into central Minnesota in the evening and overnight hours. This will only bring isolated to scattered showers and thunderstorms along and north of Highway 14, followed by activity spreading eastward into our extreme northeast zones in southwest Minnesota. Mild low temperatures in the upper 60s are expected tonight. A few lingering showers will be possible early Wednesday morning, mainly over southwest Minnesota, before mostly sunny skies prevail. It will be even warmer than today, with very warm 850 temperatures from 20 to 25 C. Southerly surface winds, and dewpoints in the upper 50s and lower 60s along and west of the James River, could bring highs in the upper 90s to near 100. Highs east of the James River will generally stay in the upper 80s to lower 90s. .LONG TERM...(Wednesday night through Tuesday) Issued at 428 PM CDT Tue Jul 4 2017 A fairly low probability for any convection Wednesday evening, but still possible that a few boundaries from prior convection could remain and fester, only under air aloft that is slightly warmer than today. Main question heading into Wednesday night will be whether convection which forms further north and west from the area toward North Dakota will be able to make a more aggressive turn into warming layer aloft to brush through southwest MN later in the night and early morning. Not the strongest LLJ expected, and moisture is somewhat limited, so no more than a most minor chance at this point late night and very early morning. On Thursday, the weak wave in northwest flow moving across northern Minnesota will drive a frontal boundary southward. This front will be moving southward into a very warm airmass aloft, and thus should be largely inert until perhaps late day. Have already adjusted expected highs to several degrees warmer than blend across many areas south of I-90, but if temps heat closer to 100 degrees in the lower Missouri River valley, could be close enough for frontal forcing to crack the cap and initiate an isolated storm or two. Plenty of potential instability, so would have to keep watch on severe potential from very late afternoon into very early evening, the window during which boundary will be moving across areas southeast of a KSPW to KYKN line. In addition to the thunderstorm concern, there will also be some heat index values that likely eclipse 100 degrees from KSUX toward KSLB. Friday and Saturday will be a pleasant day as weak high pressure ridge settles across the area by late Friday and shifts east on Saturday. Mixing would favor highs mainly in the 80s, but could see some upper 70s in southwest MN on Friday, and some near 90 degree readings in south central SD on Saturday. With drier conditions west of the James River, should continue to work a larger diurnal range into forecast until some better rainfall occurs. Divergence in the longer range models is primarily a question of how amplified the troughing into the Great Lakes will be through the weekend, and how much a wave pushing into the western ridge will flatten the flow. Subtle differences between the ECWMF and GFS camps introduce 5-10 degree differences in mixing potential (EC generally cooler side) and some timing/location differences in subtle northwest flow waves which bring with each a minor chance for thunderstorms. Deeper moisture does appear as if it will be a challenge through the period, so while much of the temporal and spatial domain will likely be dry, there is a threat for storms with any stronger wave that does slide through. For now, confidence is low on timing and have not pushed any past lower chance. Temperatures are also likely to be near to a bit warmer than normal given the drier conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1229 PM CDT Tue Jul 4 2017 VFR conditions will prevail through the TAF period. Few to scattered Cu clouds from 3,000 to 5,000 ft will develop this afternoon through early evening. Isolated to scattered thunderstorms could develop after 20Z along and east of I-29 through early evening. Opted to leave VCTS out of the TAF sites due to low PoP chances. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...Chapman AVIATION...05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 415 AM CDT Tue Jul 4 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-050915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 415 AM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible across the area today and tonight. Severe weather is unlikely, though a stronger storm could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures will be warming for Wednesday and Thursday, with highs in the mid and upper 90s over south central SD, the James River Valley, and the Missouri River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Omaha radar (KOAX), 136 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713619, 713620.